April  2011, 5(2): 255-283. doi: 10.3934/jmd.2011.5.255

Outer billiards and the pinwheel map

1. 

Department of Mathematics, Brown University, Providence, RI 02912, United States

Received  July 2010 Revised  March 2011 Published  July 2011

In this paper we establish an equivalence between an outer billiards system based on a convex polygon $P$ and an auxiliary system, which we call the pinwheel map, that is based on $P$ in a different way. The pinwheel map is akin to a first-return map of the outer billiards map. The virtue of our result is that most of the main questions about outer billiards can be formulated in terms of the pinwheel map, and the pinwheel map is simpler and seems more amenable to fruitful analysis.
Citation: Richard Evan Schwartz. Outer billiards and the pinwheel map. Journal of Modern Dynamics, 2011, 5 (2) : 255-283. doi: 10.3934/jmd.2011.5.255
References:
[1]

R. Douady, "These de 3-ème Cycle,", Université de Paris 7, (1982). Google Scholar

[2]

D. Dolyopyat and B. Fayad, Unbounded orbits for semicircular outer billiards,, Annales Henri Poincaré, (). Google Scholar

[3]

F. Dogru and S. Tabachnikov, Dual billiards,, Math. Intelligencer, 27 (2005), 18. Google Scholar

[4]

F. Dogru and S. Tabachnikov, Dual billiards in the hyperbolic plane,, Nonlinearity, 15 (2002), 1051. doi: 10.1088/0951-7715/15/4/305. Google Scholar

[5]

D. Genin, "Regular and Chaotic Dynamics of Outer Billiards,", Ph.D. thesis, (2005). Google Scholar

[6]

E. Gutkin and N. Simanyi, Dual polygonal billiard and necklace dynamics,, Comm. Math. Phys., 143 (1991), 431. doi: 10.1007/BF02099259. Google Scholar

[7]

R. Kolodziej, The antibilliard outside a polygon,, Bull. Pol. Acad Sci. Math., 37 (1994), 163. Google Scholar

[8]

J. Moser, Is the solar system stable?,, Math. Intelligencer, 1 (): 65. doi: 10.1007/BF03023062. Google Scholar

[9]

J. Moser, "Stable and Random Motions in Dynamical Systems, with Special Emphasis on Celestial Mechanics,", Hermann Weyl Lectures, (1973). Google Scholar

[10]

B. H. Neumann, "Sharing Ham and Eggs,", Summary of a Manchester Mathematics Colloquium, (1959). Google Scholar

[11]

R. E. Schwartz, Unbounded orbits for outer billiards,, J. Mod. Dyn., 1 (2007), 371. doi: 10.3934/jmd.2007.1.371. Google Scholar

[12]

R. E. Schwartz, "Outer Billiards on Kites,", Annals of Mathematics Studies, 171 (2009). Google Scholar

[13]

S. Tabachnikov, "Geometry and Billiards,", Student Mathematical Library, 30 (2005). Google Scholar

[14]

S. Tabachnikov, "Billiards,", Société Mathématique de France, 1 (1995). Google Scholar

[15]

F. Vivaldi and A. Shaidenko, Global stability of a class of discontinuous dual billiards,, Comm. Math. Phys., 110 (1987), 625. doi: 10.1007/BF01205552. Google Scholar

show all references

References:
[1]

R. Douady, "These de 3-ème Cycle,", Université de Paris 7, (1982). Google Scholar

[2]

D. Dolyopyat and B. Fayad, Unbounded orbits for semicircular outer billiards,, Annales Henri Poincaré, (). Google Scholar

[3]

F. Dogru and S. Tabachnikov, Dual billiards,, Math. Intelligencer, 27 (2005), 18. Google Scholar

[4]

F. Dogru and S. Tabachnikov, Dual billiards in the hyperbolic plane,, Nonlinearity, 15 (2002), 1051. doi: 10.1088/0951-7715/15/4/305. Google Scholar

[5]

D. Genin, "Regular and Chaotic Dynamics of Outer Billiards,", Ph.D. thesis, (2005). Google Scholar

[6]

E. Gutkin and N. Simanyi, Dual polygonal billiard and necklace dynamics,, Comm. Math. Phys., 143 (1991), 431. doi: 10.1007/BF02099259. Google Scholar

[7]

R. Kolodziej, The antibilliard outside a polygon,, Bull. Pol. Acad Sci. Math., 37 (1994), 163. Google Scholar

[8]

J. Moser, Is the solar system stable?,, Math. Intelligencer, 1 (): 65. doi: 10.1007/BF03023062. Google Scholar

[9]

J. Moser, "Stable and Random Motions in Dynamical Systems, with Special Emphasis on Celestial Mechanics,", Hermann Weyl Lectures, (1973). Google Scholar

[10]

B. H. Neumann, "Sharing Ham and Eggs,", Summary of a Manchester Mathematics Colloquium, (1959). Google Scholar

[11]

R. E. Schwartz, Unbounded orbits for outer billiards,, J. Mod. Dyn., 1 (2007), 371. doi: 10.3934/jmd.2007.1.371. Google Scholar

[12]

R. E. Schwartz, "Outer Billiards on Kites,", Annals of Mathematics Studies, 171 (2009). Google Scholar

[13]

S. Tabachnikov, "Geometry and Billiards,", Student Mathematical Library, 30 (2005). Google Scholar

[14]

S. Tabachnikov, "Billiards,", Société Mathématique de France, 1 (1995). Google Scholar

[15]

F. Vivaldi and A. Shaidenko, Global stability of a class of discontinuous dual billiards,, Comm. Math. Phys., 110 (1987), 625. doi: 10.1007/BF01205552. Google Scholar

[1]

Richard Evan Schwartz. Unbounded orbits for outer billiards I. Journal of Modern Dynamics, 2007, 1 (3) : 371-424. doi: 10.3934/jmd.2007.1.371

[2]

Daniel Genin. Research announcement: Boundedness of orbits for trapezoidal outer billiards. Electronic Research Announcements, 2008, 15: 71-78. doi: 10.3934/era.2008.15.71

[3]

Richard Evan Schwartz. Research announcement: unbounded orbits for outer billiards. Electronic Research Announcements, 2007, 14: 1-6. doi: 10.3934/era.2007.14.1

[4]

Richard Evan Schwartz. Outer billiards on the Penrose kite: Compactification and renormalization. Journal of Modern Dynamics, 2011, 5 (3) : 473-581. doi: 10.3934/jmd.2011.5.473

[5]

Sebastián Ferrer, Francisco Crespo. Alternative angle-based approach to the $\mathcal{KS}$-Map. An interpretation through symmetry and reduction. Journal of Geometric Mechanics, 2018, 10 (3) : 359-372. doi: 10.3934/jgm.2018013

[6]

Daniel Genin, Serge Tabachnikov. On configuration spaces of plane polygons, sub-Riemannian geometry and periodic orbits of outer billiards. Journal of Modern Dynamics, 2007, 1 (2) : 155-173. doi: 10.3934/jmd.2007.1.155

[7]

Hun Ki Baek, Younghae Do. Dangerous Border-Collision bifurcations of a piecewise-smooth map. Communications on Pure & Applied Analysis, 2006, 5 (3) : 493-503. doi: 10.3934/cpaa.2006.5.493

[8]

Zhiying Qin, Jichen Yang, Soumitro Banerjee, Guirong Jiang. Border-collision bifurcations in a generalized piecewise linear-power map. Discrete & Continuous Dynamical Systems - B, 2011, 16 (2) : 547-567. doi: 10.3934/dcdsb.2011.16.547

[9]

Jory Griffin, Jens Marklof. Limit theorems for skew translations. Journal of Modern Dynamics, 2014, 8 (2) : 177-189. doi: 10.3934/jmd.2014.8.177

[10]

Mostapha Benhenda. Nonstandard smooth realization of translations on the torus. Journal of Modern Dynamics, 2013, 7 (3) : 329-367. doi: 10.3934/jmd.2013.7.329

[11]

W. Patrick Hooper, Richard Evan Schwartz. Billiards in nearly isosceles triangles. Journal of Modern Dynamics, 2009, 3 (2) : 159-231. doi: 10.3934/jmd.2009.3.159

[12]

Serge Tabachnikov. Birkhoff billiards are insecure. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 1035-1040. doi: 10.3934/dcds.2009.23.1035

[13]

Simon Castle, Norbert Peyerimhoff, Karl Friedrich Siburg. Billiards in ideal hyperbolic polygons. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 893-908. doi: 10.3934/dcds.2011.29.893

[14]

Mickaël Kourganoff. Uniform hyperbolicity in nonflat billiards. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1145-1160. doi: 10.3934/dcds.2018048

[15]

Pedro Duarte, Silvius Klein. Topological obstructions to dominated splitting for ergodic translations on the higher dimensional torus. Discrete & Continuous Dynamical Systems - A, 2018, 38 (11) : 5379-5387. doi: 10.3934/dcds.2018237

[16]

Hong-Kun Zhang. Free path of billiards with flat points. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4445-4466. doi: 10.3934/dcds.2012.32.4445

[17]

W. Patrick Hooper, Richard Evan Schwartz. Erratum: Billiards in nearly isosceles triangles. Journal of Modern Dynamics, 2014, 8 (1) : 133-137. doi: 10.3934/jmd.2014.8.133

[18]

Zhong-Zhi Bai. On convergence of the inner-outer iteration method for computing PageRank. Numerical Algebra, Control & Optimization, 2012, 2 (4) : 855-862. doi: 10.3934/naco.2012.2.855

[19]

Paola Favati, Grazia Lotti, Ornella Menchi, Francesco Romani. An inner-outer regularizing method for ill-posed problems. Inverse Problems & Imaging, 2014, 8 (2) : 409-420. doi: 10.3934/ipi.2014.8.409

[20]

Daniel Fusca. The Madelung transform as a momentum map. Journal of Geometric Mechanics, 2017, 9 (2) : 157-165. doi: 10.3934/jgm.2017006

2018 Impact Factor: 0.295

Metrics

  • PDF downloads (6)
  • HTML views (0)
  • Cited by (4)

Other articles
by authors

[Back to Top]